Q. My husband is fed up with his blood pressure medications and is threatening to stop the four drugs he is on. The diuretic has him getting up at night to urinate. Some of the other drugs have had a dramatically negative impact on our sex life (loss of sexual desire plus ED). He is also fighting depression for the first time in his life.
His doctor admits that the drugs can cause these side effects but has no alternatives. Can you offer any holistic treatments for hypertension?
A. Your husband should not have to suffer side effects such as depression or impotence in order to control his high blood pressure. Beta-blockers (atenolol, propranolol, etc.) have been linked to dizziness, depression, fatigue and sexual dysfunction. A review in the Journal of Internal Medicine (Sept., 2009) suggests that such drugs should not be first line treatments for hypertension.
There are blood pressure medications that are less likely to cause sexual problems or depression. Your husband may also try losing weight, exercising, following a special “DASH” diet, drinking beet, pomegranate and grape juice and avoiding NSAID pain relievers.
We are sending you our Guide to Blood Pressure Treatment with many more non-drug approaches and a thorough discussion of medications that are less likely to cause side effects. Please insist that he NOT stop his blood pressure drugs suddenly, as that could jeopardize his health.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Mora H
    Reply

    I am a female 67 years old have been on HBP meds for at least 30 years the last 15 I have been on lotensin 10 mlg in the morning and same at night. My hair got beautifully thick while on this medication especially on top and I had beautiful nails first time in my life but the downside was that I couldn’t breath through my nose very well, it was awful but my bp seemed under control… Now, as of a year ago my insurance will only pay for generic drugs so I have to take the generic for Lotensin which is benazepril and my hair has become very thin again especially on the top and my nails are once again thin and brittle and sadly short.
    They tell us there is no difference in generic drugs compared to name brands but I do not believe that. How can a pill be 1/5 the size and be a different color etc etc and still have the exact same ingredients? Hogwash… so to make a long story short, I now have uncontrollable BP 190 over 175 was pretty normal for a month or more and as of one month ago I am on another added pill morning and night and I am still having readings of 165 over 100 many times during the week but it is sporadic, there are times it is so low or so very high it scares me, but I am averaging 150 over 85. Just wanted to share my story.

  2. nrl
    Reply

    In the LA Tmes (1/25/10) there was a letter from a person who connected hair loss with Atenolol for blood pressure. As of July in 2009 I had a full head of hair. My doctor prescribed Amlodipine (my BP was showing 140/90). After 60 days or so, I was experiencing rapid hair loss. I stopped taking the Amlodipine after 90 days. My hair is still coming out in a pattern predominately on the left side, back up into the middle. My dermitologist Google’d Amlodipine with hair loss and found several entries. The hair that came out was predominately my remaining dark hair (I’m 74). I sure hope something grows back since I’ve stopped the medicine. My BP did get lower, but I like having hair.

  3. Adele Parks
    Reply

    My blood pressure readings are the same as the writer who was recently diagnosed with high blood pressure (145/90). My doctor first prescribed beta blockers, which led to terrible side effects. I have been taking HYZAAR 100/25 tablets for five years now. I have never had even any side effects! I don’t understand why more doctors don’t prescribe it. I drink 8 oz of orange juice or eat a banana every day to combat the loss of potassium from Hyzaar. A small price to pay for having my blood pressure readings at 115/80 consistently.

  4. Greg Pharmacy Student
    Reply

    It was mentioned that beta-blockers can cause sexual side-effects, this is true, but not all beta blockers are equal. Bystolic (nebivolol) may have a lower rate of sexual side-effects when compared to metoprolol. See study: http://www3.interscience.wiley.com/journal/117964314/abstract?CRETRY=1&SRETRY=0
    It is interesting that a study: http://eurheartj.oxfordjournals.org/cgi/content/full/24/21/1928 showed that knowing about side-effect makes us more likely to experience them.
    I wonder how many other common side-effects might be avoided by simply not being aware of them.
    Bystolic is currently ONLY FDA approved to treat high blood pressure and DOES NOT yet shown benefit comparable to metoprolol after heart attack.

  5. Pamela R.
    Reply

    Beet juice may be impractical. I bought $5.00 worth of organic red beets and put them through my juicer, tops and all. Barely made 1 cup. I reprocessed the pulp twice, added 2 carrots and 1 apple to get a scant 2 cups. Delicious, but the therapeutic dose is 500mL, or 2 cups. That’s $150 per month just for beets! Wonder if the powder is as effective? Hard to find, even in Seattle.
    PEOPLE’S PHARMACY RESPONSE: WE FOUND THE POWDER ONLINE. ALSO, WE FOUND BIOTTA BEET JUICE AT A HEALTH FOOD MARKET.

  6. MK
    Reply

    Thank you for caring and giving updated information. These are very helpful.

  7. dwd
    Reply

    The writer does not say, but it is preferred to take the diuretic in the morning, if possible. After my evening meal I control my liquids (especially alcohol). Instead of a glass of a beverage, I may have half a glass and sip instead of gulp. Also stay away from caffeine after the evening meal.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.